Lake Huron, 2020

Marine Thunderstorm Winds in Lake Huron, July 18, 2020

July 18, 2020 · NWS APX · 2 events in 2 counties and zones

Thunderstorm activity earlier in the day laid down an outflow boundary across far northern lower Michigan. Severe thunderstorms reignited along that boundary by mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorm activity earlier in the day laid down an outflow boundary across far northern lower Michigan. Severe thunderstorms reignited along that boundary by mid afternoon. Strong wind gusts were the primary hazard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 18, 3:33 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 18, 3:33 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
433 PM EDT Sat Jul 18 2020

.NEAR TERM...(Through Sunday)
Issued at 433 PM EDT Sat Jul 18 2020

...Another round of strong/severe storms later tonight...

High Impact Weather Potential: A few thunderstorms into the
evening. Another round of widespread showers and storms overnight
into Sunday morning. Severe storms possible.

Pattern Synopsis/Forecast: Afternoon composite analysis reveals
departing convectively induced short-wave moving out of eastern
Lake Superior with intervening subtle short-wave ridging back
behind across the Upper Midwest. Stronger short-wave impulse is
working into the Dakotas with surface low pressure over western
Ontario and a boundary southward into the Midwest to secondary
surface low over NW Iowa. Some semblance of a warm front arcs
through Easter Upper Michigan and there may be a residual outflow
across the tip of the mitt into northern Lake Michigan (where
narrow line of thunderstorms have developed in the last few
hours).

Very warm/humid conditions have materialized across Northern Lower
Michigan...91/72 at TVC as of 19Z and mid 70s dewpoints across
interior Northern Lower Michigan. 19Z SPC mesoanalysis reveals
over 2500 J/Kg MLCAPE across interior Northern Lower Michigan...
over 4000 J/Kg SBCAPE. So, certainly warm and buoyant across the
region.

Upstream short-wave will kick eastward into the northern lakes
region tonight driving the surface boundary into the far western
Great Lakes this evening, and just into the northern/western
reaches of the CWA by Sunday morning.

Primary Forecast Concerns: Evolution of convection over the next
12 to 24 hours.

Obviously will have to address ongoing thin line of convection
across northern Lake Michigan into the tip of the mitt, as well as
any additional pop-up storms that may materialize. Attention then
turns to another round of strong/severe storms that are expected
to develop tonight and once again make a run at the region
overnight into Sunday morning.

Thin line of quasi-training storms has set-up from Little Traverse
Bay into the tip of the mitt and will obviously have to be watched
over the next few hours. Mainly a heavy rain threat, but with
ample instability/30 to 40 knots of effective bulk shear and low
LCL heights, a severe weather threat is obviously present. Recent
High Res guidance suggest this line will eventually fizzle out
heading into the evening...which it appears it may be doing. Will
see.

Next round of convection is expected to initiate in eastern
Minnesota in the next few hours, spread upscale through
Wisconsin/western U.P. this evening and once again slide through
our forecast area overnight into Sunday morning. Ample instability
will be present with over 3000 J/Kg MUCAPE through the night along
with 0-6KM bulk shear increasing to 30 to 40 knots. We will be
into the nocturnal cooling cycle at that point although nighttime
lows will be rather warm, ranging through the 70s. But anticipate
another round of strong to severe storms to impact the region.

&&

.SHORT TERM...(Sunday night through Tuesday)
Issued at 433 PM EDT Sat Jul 18 2020

...Warmth and humidity continues with showers and strong storms...

High Impact Weather Potential: Some storms could become strong
Sunday late morning and early afternoon along and ahead of the cold
front

Forecast/Details: Heading into Sunday morning an upper level low
treks through Ontario, with a shortwave rounding its base, dipping
into the Great Lakes through the first half of the day. This will
push an 80-90kt jet over our region. At the surface a low pressure
system will continue moving across central Ontario. This will drag a
cold front across the upper Great Lakes and will be finally knocking
on our door by Sunday morning. This front will be moving into an
environment with plenty of moisture (1.8 PWATs with Td's still near
70) instability (MLCAPE ~ 1500 Joules), and bulk shear (35-40 kts).
This will allow the potential for showers and thunderstorms again
Sunday late morning and early afternoon before the front sweeps
through, causing PWAT's and instability to plummet as drier air
quickly ushers in. The coverage and intensity of Sunday's convection
will of course depend on what happens late Saturday night into
Sunday morning, as another line of convection pushes in from the
west. This could stabilize things through the morning hours at
least. As of now it appears the best convective/storm potential
lies mainly east of I-75, with the most time for diurnal heating
before the front moves through.

Early week we get into more zonal flow aloft and a generally more
quiet pattern. Monday looks to have little sensible weather as drier
air continues its hold across the region and higher pressure works
into the area. Late during the day Tuesday high pressure works its
way east and the next system approaches from the west, associated
with a wave dropping down from south central Canada. This could
bring our next shot of scattered showers. High temperatures cool off
Monday and Tuesday (thanks to weak CAA) with afternoon highs
generally a degree or so on either side of 80. The exception would
be near Saginaw Bay Monday with downsloping winds, and generally
more mid 80s with weak southerly return flow.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 433 PM EDT Sat Jul 18 2020

General troughiness encompasses the Great Lakes through Thursday,
with various waves rotating over the upper Great Lakes leading to
rounds of shower chances. This plus diurnal heating may lead to pop
up convection each afternoon, though confidence in coverage is low
at this time. As the southeastern ridging strengthens and expands
slightly, the jet gets pushed north of us and our highs creep back
up into the upper 80s late week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 633 AM EDT Sat Jul 18 2020

Several chances of showers and storms throughout the TAF period.
Conditions primarily VFR with local MVFR around storms.

A complex and fairly low confidence forecast through this TAF
period with several possibilities for showers/storms. System
moving across Wisconsin early this morning will weaken as it comes
across Lake Michigan and into northern Michigan. A few showers and
thunderstorms may hold together and get into northwest lower
Michigan before dissipating this morning but confidence is not
high enough to include in the TAF. Additional storms may develop
this afternoon and evening over upper Michigan and push southeast
across the area. Precipitation may become more widespread later
tonight with the approach of a cold front. Winds becoming gusty
from the southwest today.

Marginal LLWS at all TAF locations later tonight with corridor of
stronger winds aloft moving into the Great Lakes.

&&

.MARINE...
Issued at 433 PM EDT Sat Jul 18 2020

Periodic small craft advisory gusts will continue into this
evening before diminishing. Some gustiness returns on Sunday and
additional small craft advisory headlines may be needed.

Otherwise, several more rounds of showers/storms will impact the
nearshore waters through Sunday morning, with strong winds
possible.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 9 PM EDT this evening for MIZ016-
     020-025-031-095-096-098-099.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 8 AM EDT Sunday for LMZ323-341-342-
     344>346.
LS...SMALL CRAFT ADVISORY until midnight EDT tonight for LSZ321.
&&

NEAR TERM...BA
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...JK
MARINE...BA
Hazardous weather outlook, Jul 18, 4:07 PM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
507 PM EDT Sat Jul 18 2020

MIZ016>018-020>036-041-042-086>088-095>099-191000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
507 PM EDT Sat Jul 18 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

A few thunderstorms will impact parts of Northern Lower Michigan
into early evening. Another round of thunderstorms will develop
across the far western Great Lake tonight and track through
northern Michigan overnight into Sunday morning. Severe storms are
possible with damaging winds the main threat. Large hail and an
isolated tornado is also possible.

In addition, storms will produce locally heavy rain leading to ponding
of water in low lying or flood prone areas.

Gusty winds will lead to dangerous swim conditions on the beaches
of northern Lake Michigan. Please see the ongoing Beach Hazards
Statement for additional details.

Heat index values in the upper 90s will persist across Northern
Lower Michigan into the evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are expected to impact the outlook area Sunday
morning. Severe storms are possible with damaging winds the main
threat. Large hail and an isolated tornado will also be possible.

Heat index values in the middle 90s are likely across northeast
Lower Michigan on Sunday.

Additional thunderstorms are possible for the middle of this
upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-191000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
507 PM EDT Sat Jul 18 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Several rounds of thunderstorms will impact the northern Great
Lakes through tonight. Damaging wind gusts will be the primary
threat. Large hail and an isolated waterspout are also possible.

Large fluctuations in water levels may occur as these storms
move through.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms will impact the northern Great Lakes
Sunday morning. Severe storms will again be possible with
damaging winds the main threat. Large hail and an isolated
waterspout are also possible.

Large fluctuations in water levels may occur as these storms
move through.

.SPOTTER INFORMATION STATEMENT...

Spotters please relay any waterspout sightings to the National
Weather Service.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jul 18, 4:16 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
516 PM EDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND DMG     1 SE PETOSKEY           45.37N 84.95W
07/18/2020                   EMMET              MI   PUBLIC

            DAMAGE TO WOODEN FENCE. ALSO SOME BROKEN
            LIMBS ON TREES.

&&

FEF
Local storm report, Jul 18, 4:21 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
521 PM EDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     7 ESE INDIAN RIVER      45.37N 84.49W
07/18/2020                   CHEBOYGAN          MI   FIRE DEPT/RESCUE

            TREES DOWN ON POWER LINES.

&&
Local storm report, Jul 18, 4:22 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
522 PM EDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND GST     1 SSW ROGERS CITY       45.41N 83.81W
07/18/2020  M42 MPH          PRESQUE ISLE       MI   AWOS

&&
Local storm report, Jul 18, 4:29 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
529 PM EDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 SE PETOSKEY           45.36N 84.94W
07/18/2020                   EMMET              MI   CO-OP OBSERVER

            TREES DOWN.

&&

JSL
Local storm report, Jul 18, 4:38 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
538 PM EDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       3 S INDIAN RIVER        45.37N 84.62W
07/18/2020  M1.19 INCH       CHEBOYGAN          MI   MESONET

            6-HOUR RAINFALL TOTAL THROUGH 5 PM.

&&

ADAM
Local storm report, Jul 18, 4:52 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
552 PM EDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       BAYSHORE                45.36N 85.10W
07/18/2020  M1.50 INCH       CHARLEVOIX         MI   PUBLIC

            30 MINUTE RAINFALL AMOUNT ENDING AT.

&&

JSL

The radar

The NCL Michigan radar (KAPX), 105 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary

When
July 18, 4:59 PM EST
Where
Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary forecast zone, 1.74 mi SE of Alpena
Measured
39 kt (45 mph) measured gust
Reported by
ASOS
Coordinates
45.053, -83.404

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island

When
July 18, 5:23 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, 0.69 mi NE of Rogers City
Measured
36 kt (41 mph) measured gust
Reported by
AWOS
Coordinates
45.426, -83.798

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2020Every state in 2020This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913396, 913395.